Geometry & Topology

Minimality of the well-rounded retract

Alexandra Pettet and Juan Souto

Full-text: Open access


We prove that the well-rounded retract of SOnSLn is a minimal SLn–invariant spine.

Article information

Geom. Topol., Volume 12, Number 3 (2008), 1543-1556.

Received: 1 December 2007
Revised: 18 April 2008
Accepted: 27 April 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]
Secondary: 12G10: Cohomological dimension 53C35: Symmetric spaces [See also 32M15, 57T15] 11F75: Cohomology of arithmetic groups

well-rounded retract symmetric space systole deformation retract lattice


Pettet, Alexandra; Souto, Juan. Minimality of the well-rounded retract. Geom. Topol. 12 (2008), no. 3, 1543--1556. doi:10.2140/gt.2008.12.1543.

Export citation


  • H Akrout, Singularités topologiques des systoles généralisées, Topology 42 (2003) 291–308
  • A Ash, On eutactic forms, Canad. J. Math. 29 (1977) 1040–1054
  • A Ash, Small-dimensional classifying spaces for arithmetic subgroups of general linear groups, Duke Math. J. 51 (1984) 459–468
  • C Bavard, Systole et invariant d'Hermite, J. Reine Angew. Math. 482 (1997) 93–120
  • A Borel, J-P Serre, Corners and arithmetic groups, Comment. Math. Helv. 48 (1973) 436–491 Avec un appendice: Arrondissement des variétés à coins, par A Douady et L Hérault
  • J Martinet, Perfect lattices in Euclidean spaces, Grundlehren series 327, Springer, Berlin (2003)
  • A Pettet, J Souto, The spine that was no spine, to appear in Enseign. Math.
  • C Soulé, The cohomology of $\mathrm{SL}\sb{3}(\mathbb{Z})$, Topology 17 (1978) 1–22